Oklahoma, 2018

Damaging Winds and High Wind in Oklahoma, May 18, 2018

May 18, 2018 · NWS OUN · 5 events in 4 counties and zones

Storms formed off the dryline in the panhandles on the evening of the 18th and moved east into Oklahoma. Several non-thunderstorm wind gusts also occurred associated with storm anvils.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Storms formed off the dryline in the panhandles on the evening of the 18th and moved east into Oklahoma. Several non-thunderstorm wind gusts also occurred associated with storm anvils.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 18, 6:20 PM CST, 5 minutes earlier.

Area forecast discussion, May 18, 6:20 PM CST, 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
720 PM CDT Fri May 18 2018

.UPDATE...
Thunderstorms that developed west of the fa late this
afternoon/early evening continue to move into western portions of
the fa. Have increased PoPs to cover this activity. Thunderstorms
expected to continue to move east across portions of the fa the
rest of this evening. Some strong to severe storms possible.

&&

.PREV DISCUSSION... /issued 704 PM CDT Fri May 18 2018/

DISCUSSION...

AVIATION...
Thunderstorms will move through northwestern then north central
and central Oklahoma this evening before dissipating overnight.
VFR conditions are expected to exist outside of thunderstorms.
Gusty south winds will persist Saturday with the approach of a
weak cold front to northwestern Oklahoma around 192400.

PREV DISCUSSION... /issued 351 PM CDT Fri May 18 2018/

DISCUSSION...
High-resolution models show a consistent signal of storm
development across the panhandles late this afternoon and this
evening which should move east/northeast into the area with the
highest chances across northwest Oklahoma associated with the
enhanced risk of severe storms. But even now we have had
early development east of Lubbock that may also affect our
southwestern areas. We will have the potential for severe storms
this evening with hail and wind potential with the initial
discrete development, evolving more into a wind event as the
storms develop into a line of complex through mid evening. Severe
weather potential will likely decrease later tonight. We can see
some lingering pops tomorrow morning, but then additional
potential of storm development along and ahead of the cold front
that will move through the area tomorrow night. There is severe
potential with these storms as well, especially as storms become
more widespread in the evening. The front will bring cooler
weather for early next week, but only a brief lull from storm
chances as the area will remain under a general southwest flow
aloft into next week with various shortwaves bringing storm
chances, although the specific timing is always a question mark.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  90  64  78 /  30  10  50  40
Hobart OK         69  92  63  77 /  60  20  50  50
Wichita Falls TX  70  92  67  82 /  20  10  50  50
Gage OK           63  86  54  74 /  80  20  50  20
Ponca City OK     70  93  62  78 /  40  20  50  20
Durant OK         70  90  69  85 /  20  10  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

25/09
Hazardous weather outlook, May 18, 11:04 AM CST, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1204 PM CDT Fri May 18 2018

OKZ004>048-050>052-TXZ083>090-191715-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1204 PM CDT Fri May 18 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is an Enhanced Risk of severe thunderstorms this afternoon
and tonight across northwest Oklahoma. There is a Slight Risk of
severe thunderstorms across a broader area of western and
northern Oklahoma. There is a Marginal Risk of severe
thunderstorms from western sections of north Texas through central
and north central Oklahoma.

.Location...
The Enhanced Risk area is northwest of a line from Alva to
Woodward to Gage. The Slight Risk area is southeast of the
Enhanced Risk area, and northwest of a line from Medford to Enid
to Altus. The Marginal Risk area is southeast of the Slight Risk
area and northwest of a line from Stillwater to Purcell to Waurika
Oklahoma to Henrietta and Archer City Texas.

.Timing...
Most likely time for severe storms will be from 6 pm through
midnight.

.Impacts...
Damaging wind gusts up to 70 mph and hail to the size of golf balls
will be the main hazards. However an isolated tornado will be
possible, especially across the Enhanced Risk and Slight Risk
areas.

.Discussion...
Scattered strong to severe thunderstorms are expected to develop
late this afternoon near a dryline across the central Oklahoma
and Texas panhandles. These storms are expected to develop into
clusters or lines of storms as they move east and northeast
toward western Oklahoma and perhaps western north Texas during
the early evening hours and will be capable of producing damaging
wind gusts and hail to the size of golf balls. A strengthening
low level jet will aid in creating a more favorable environment
for an isolated tornado or two with any thunderstorm that can
remain discrete into the evening hours across western Oklahoma and
western north Texas. Storms are expected to weaken by the late
evening hours into the overnight as they approach central sections
of Oklahoma.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Strong to severe thunderstorms will be possible across parts
western, northern and central Oklahoma and western north Texas
late Saturday afternoon and night along and ahead of a dryline and
a cold front.

Thunderstorm chances will continue Sunday through Thursday across
parts of Oklahoma and north Texas. A few storms Sunday through
Thursday may be strong to severe.

.Heavy Rainfall and Flash Flooding...
Locally heavy rainfall of 1 to 2 inches in a short period of time
from slowly moving thunderstorms may cause flash flooding in a
few locations across Oklahoma and north Texas late Saturday
afternoon through Wednesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 18, 4:35 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
535 PM CDT FRI MAY 18 2018

OKZ033-036-TXZ083-182300-
Harmon OK-Jackson OK-Hardeman TX-
535 PM CDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Harmon...
southwestern Jackson and central Hardeman Counties Until 600 PM
CDT...

AT 533 PM CDT, a strong thunderstorm was located 4 miles northeast of
Goodlett, moving northeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3473 9963 3473 9958 3456 9937 3425 9979
      3438 9995
TIME...MOT...LOC 2233Z 222DEG 35KT 3438 9982

..speg.
Special weather statement, May 18, 5:00 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
600 PM CDT FRI MAY 18 2018

TXZ083-084-182330-
Foard TX-Hardeman TX-
600 PM CDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Foard and
southwestern Hardeman Counties Until 630 PM CDT...

AT 557 PM CDT, a strong thunderstorm was located 11 miles southeast
of Swearingen, moving northeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3414 10005 3438 9989 3422 9963 3393 9995
      3399 10005
TIME...MOT...LOC 2257Z 215DEG 27KT 3404 9999

..speg.
Special weather statement, May 18, 5:27 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
627 PM CDT FRI MAY 18 2018

OKZ004-190000-
Harper OK-
627 PM CDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR western Harper County Until 700
PM CDT...

AT 626 PM CDT, a strong thunderstorm was located 6 miles northeast of
Slapout, moving northeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3685 9965 3659 9996 3660 10000 3688 10001
      3700 9992 3700 9990
TIME...MOT...LOC 2326Z 217DEG 26KT 3669 10003

..speg.

The radar

The Dodge City radar (KDDC), 108 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

3 high wind, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harper

When
May 18, 6:25 PM CST
Where
Harper County, 0.55 mi W of Buffalo
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.830, -99.640

Thunderstorm Wind, Harper

When
May 18, 6:55 PM CST
Where
Harper County, 5.53 mi S of Buffalo
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.750, -99.630

No damage reported.

High Wind, Roger Mills

When
May 18, 7:40 PM CST
Where
Roger Mills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

Measured by Cheyenne Mesonet.

High Wind, Custer

When
May 18, 8:05 PM CST
Where
Custer forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

Measured by Butler Mesonet.

High Wind, Major

When
May 18, 10:10 PM CST to 10:15 PM CST
Where
Major forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

Measured by Fairview Mesonet. Gusted at 58 mph at 22:10, then increased to 69 mph at 22:15.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756795, 756796, 756800, 756802, 756805.